×

zbMATH — the first resource for mathematics

Insurance with multiple insurers: a game-theoretic approach. (English) Zbl 1403.91187
Summary: This paper studies the set of Pareto optimal insurance contracts and the core of an insurance game. Our setting allows multiple insurers with translation invariant preferences. We characterise the Pareto optimal contracts, which determines the shape of the indemnities. Closed-form and numerical solutions are found for various preferences that the insurance players might have. Determining associated premiums with any given optimal Pareto contract is another problem for which economic-based arguments are further discussed. We also explain how one may link the recent fast growing literature on risk-based optimality criteria to the Pareto optimality criterion and we show that the latter is much more general than the former one, which according to our knowledge, has not been pointed out by now. Further, we extend some of our results when model risk is included, i.e., there is some uncertainty with the risk model and/or the insurance players make decisions based on divergent beliefs about the underlying risk. These robust optimal contracts are investigated and we show how one may find robust and Pareto efficient contracts, which is a key decision-making problem under uncertainty.

MSC:
91B30 Risk theory, insurance (MSC2010)
91A12 Cooperative games
91A80 Applications of game theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aase, K. K., Optimal insurance policies in the presence of costs, Risks, 5, 3, 46, (2017)
[2] Acciaio, B.; Svindland, G., Optimal risk sharing with different reference probabilities, Insurance: Mathematics and Economics, 44, 426-433, (2009) · Zbl 1162.91392
[3] Acerbi, C.; Tasche, D., On the coherence of expected shortfall, Journal of Banking and Finance, 26, 1487-1503, (2002)
[4] Arrow, K. J., Uncertainty and the welfare economics of medical care, American Economic Review, 53, 941-973, (1963)
[5] Asimit, A. V.; Bignozzi, V.; Cheung, K. C.; Hu, J.; Kim, E.-S., Robust and Pareto optimality of insurance contracts, European Journal of Operational Research, 262, 720-732, (2017) · Zbl 1376.91097
[6] Asimit, A. V., Gao, T., Hu, J., & Kim, E.-S. (2017). Optimal risk transfer: A numerical optimisation approach. Working Paper. Available at http://ssrn.com/abstract=2797562.
[7] Balbás, A.; Balbás, B.; Balbás, R.; Heras, A., Optimal reinsurance under risk and uncertainty, Insurance: Mathematics and Economics, 60, 61-74, (2015) · Zbl 1308.91075
[8] Balbás, A.; Balbás, B.; Heras, A., Stable solutions for optimal reinsurance problems involving risk measures, European Journal of Operational Research, 214, 3, 796-804, (2011) · Zbl 1219.91064
[9] Barrieu, P.; El Karoui, N., Inf-convolution of risk measures and optimal risk transfer, Finance and Stochastics, 9, 2, 269-298, (2005) · Zbl 1088.60037
[10] Baton, B.; Lemaire, J., The core of a reinsurance market, ASTIN Bulletin, 12, 1, 57-71, (1981)
[11] Ben-Tal, A.; Nemirovski, A., On polyhedral approximations of the second-order cone, Mathematics of Operations Research, 26, 2, 193-205, (2001) · Zbl 1082.90133
[12] Bernard, C.; He, X.; Yan, J.-A.; Zhou, X. Y., Optimal insurance design under rank-dependent expected utility, Mathematical Finance, 25, 154-186, (2015) · Zbl 1314.91134
[13] Blazenko, G., The design of an optimal insurance policy: note, American Economic Review, 75, 1, 253-255, (1985)
[14] Bondareva, O. N., Some applications of linear programming methods to the theory of cooperative games, Problemy Kibernetiki, 10, 119-139, (1963) · Zbl 1013.91501
[15] Boonen, T. J., Nash equilibria of over-the-counter bargaining for insurance risk redistributions: the role of a regulator, European Journal of Operational Research, 250, 3, 955-965, (2016) · Zbl 1346.91027
[16] Boonen, T. J.; Tan, K. S.; Zhuang, S. C., Pricing in reinsurance bargaining with comonotonic additive utility functions, ASTIN Bulletin, 46, 2, 507-530, (2016) · Zbl 1390.91164
[17] Boonen, T. J.; Tan, K. S.; Zhuang, S. C., The role of a representative reinsurer in optimal reinsurance, Insurance: Mathematics and Economics, 70, 196-204, (2016) · Zbl 1371.91082
[18] Borch, K., An attempt to determine the optimum amount of stop loss reinsurance, Proceedings of the transactions of the 16th international congress of actuaries, 1, 597-610, (1960)
[19] Borch, K., Equilibrium in a reinsurance market, Econometrica, 30, 424-444, (1962) · Zbl 0119.36504
[20] Burgert, C.; Rüschendorf, L., On the optimal risk allocation problem, Statistics & Decisions, 24, 1, 153-171, (2006) · Zbl 1186.91117
[21] Cai, J.; Liu, H.; Wang, R., Pareto-optimal reinsurance arrangements under general model settings, Insurance: Mathematics and Economics, 77, 24-37, (2017) · Zbl 1422.91329
[22] Carlier, G.; Dana, R.-A.; Galichon, A., Pareto efficiency for the concave order and multivariate comonotonicity, Journal of Economic Theory, 147, 207-229, (2012) · Zbl 1258.91126
[23] Chew, S. H.; Karni, E.; Safra, Z., Risk aversion in the theory of expected utility with rank dependent probabilities, Journal of Economic Theory, 42, 370-381, (1987) · Zbl 0632.90007
[24] Chi, Y., Reinsurance arrangements minimizing the risk-adjusted value of an insurer’s liability, ASTIN Bulletin, 42, 529-557, (2012) · Zbl 1277.91077
[25] Cui, W.; Yang, J.; Wu, L., Optimal reinsurance minimizing the distortion risk measure under general reinsurance premium principles, Insurance: Mathematics and Economics, 53, 74-85, (2013) · Zbl 1284.91222
[26] Dhaene, J.; Kukush, A.; Linders, D.; Tang, Q., Remarks on quantiles and distortion risk measures, European Actuarial Journal, 2, 2, 319-328, (2012) · Zbl 1256.91027
[27] DuMouchel, W. H., The Pareto optimality of an n-company reinsurance treaty, Scandinavian Actuarial Journal, 1968, 165-170, (1968) · Zbl 0195.49905
[28] Ehrgott, M., Multicriteria optimization, (2005), Springer, Berlin, Heidelberg · Zbl 1132.90001
[29] Ehrgott, M.; Ide, J.; Schöbel, A., Minmax robustness for multi-objective optimization problems, European Journal of Operational Research, 239, 1, 17-31, (2014) · Zbl 1339.90296
[30] Embrechts, P., Liu, H., & Wang, R. (2016). Quantile-based risk sharing. Available at https://papers.ssrn.com/sol3/papers.cfm?abstract_id=2744142.
[31] Filipović, D.; Svindland, G., Optimal capital and risk allocations for law-and cash-invariant convex functions, Finance and Stochastics, 12, 3, 423-439, (2008) · Zbl 1164.91012
[32] Fischer, T., Risk capital allocation by coherent risk measures based on one-sided moments, Insurance: Mathematics and Economics, 32, 135-146, (2003) · Zbl 1055.91048
[33] Ghossoub, M., Arrow’s theorem of the deductible with heterogeneous beliefs, North American Actuarial Journal, 21, 1, 15-35, (2017)
[34] Gillies, D., Some Theorems on n-person Games, (1953), Princeton University, (Ph.D. thesis) · Zbl 0050.14406
[35] Huber, P. J., Robust estimation of a location parameter, Annals of Mathematical Statistics, 35, 1, 73-101, (1964) · Zbl 0136.39805
[36] Huber, P. J.; Ronchetti, E. M., Robust statistics (second ed.), Wiley series in probability and statistics, (2009), John Wiley & Sons New Jersey
[37] Iancu, D. A.; Trichakis, N., Pareto efficiency in robust optimisation, Management Science, 60, 1, 130-147, (2014)
[38] Ide, J.; Schöbel, A., Robustness for uncertain multi-objective optimization: A survey and analysis of different concepts, OR Spectrum, 38, 1, 235-271, (2016) · Zbl 1336.90056
[39] Krokhmal, P.; Soberanis, P., Risk optimization with p-order conic constraints: A linear programming approach, European Journal of Operational Research, 301, 3, 653-671, (2010) · Zbl 1173.90472
[40] Miettinen, K., Nonlinear multiobjective optimization, (1999), Kluwer, Boston · Zbl 0949.90082
[41] Monderer, D.; Samet, D.; Shapley, L. S., Weighted values and the core, International Journal of Game Theory, 21, 1, 27-39, (1992) · Zbl 0778.90094
[42] Morenko, Y.; Vinel, A.; Yu, Z.; Krokhmal, P., On p-norm linear discrimination, European Journal of Operational Research, 231, 3, 784-789, (2013) · Zbl 1317.90230
[43] Pflug, G. C., Some remarks on the value-at-risk and the conditional value-at-risk, Probabilistic constrained optimization, 272-281, (2000), Springer · Zbl 0994.91031
[44] Raviv, A., The design of an optimal insurance policy, American Economic Review, 69, 1, 84-96, (1979)
[45] Rockafellar, R.; Uryasev, S., Optimization of conditional value-at-risk, Journal of Risk, 2, 21-41, (2000)
[46] Scarf, H. E., The core of an N person game, Econometrica, 35, 1, 50-69, (1967) · Zbl 0183.24003
[47] Shapley, L. S., A value for n-person games, Contributions to the theory of games, 307-317, (1953), Princeton: Princeton University Press · Zbl 0050.14404
[48] Shapley, L. S., On balanced sets and cores, Naval Research Logistics Quarterly, 14, 4, 453-460, (1967)
[49] Shapley, L. S., Cores of convex games, International Journal of Game Theory, 1, 1, 11-26, (1971) · Zbl 0222.90054
[50] Shapley, L. S.; Shubik, M., On market games, Journal of Economic Theory, 1, 9-25, (1969)
[51] Spaeter, S.; Roger, P., The design of optimal insurance contracts: A topological approach, The Geneva Papers on Risk and Insurance: Theory, 22(1), 5-19, (1997)
[52] Suijs, J.; Borm, P.; De Waegenaere, A.; Tijs, S., Cooperative games with stochastic payoffs, European Journal of Operational Research, 113, 1, 193-205, (1999) · Zbl 0972.91012
[53] Suijs, J.; De Waegenaere, A.; Borm, P., Stochastic cooperative games in insurance, Insurance: Mathematics and Economics, 22, 3, 209-228, (1998) · Zbl 0922.62112
[54] Venter, G. G., Premium calculation implications of reinsurance without arbitrage, ASTIN Bulletin, 21, 2, 223-230, (1991)
[55] Wang, S. S., Premium calculation by transforming the layer premium density, ASTIN Bulletin, 26, 71-92, (1996)
[56] Wang, S. S.; Young, V. R.; Panjer, H. H., Axiomatic characterization of insurance prices, Insurance: Mathematics and Economics, 21, 173-183, (1997) · Zbl 0959.62099
[57] Wilson, R., The theory of syndicates, Econometrica, 36, 119-132, (1968)
[58] Yaari, M. E., The dual theory of choice under risk, Econometrica, 55, 95-115, (1987) · Zbl 0616.90005
[59] Young, V. R., Optimal insurance under wang’s premium principle, Insurance: Mathematics and Economics, 25, 109-122, (1999) · Zbl 1156.62364
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.